Substance Use

Adderall Overdose: What You Need to Know

TABLE OF CONTENTSTable of Contents

orange white adderall capsules

What You Need to Know About Adderall Overdose

Adderall is a prescription stimulant with the generic name dextroamphetamine-amphetamine. This Schedule II controlled substance is used to treat Attention Deficit Hyperactivity Disorder (ADHD) and narcolepsy. It is a central nervous system stimulant that increases the amount of dopamine and norepinephrine in the brain. These chemicals are essential for focus, attention, and motivation and can help to improve focus, concentration, and impulsivity in people with ADHD. However, Adderall can also be abused, and people who take the medication can experience many adverse effects.

Zinnia Healing can help people recover from Adderall addiction and reduce the risk of lasting side effects. One of the most critical aspects of treatment is education. Zinnia Healing helps people understand the risks of Adderall abuse and how to avoid them. For Adderall addiction assistance, call our helpline 24/7 at (855) 430-9439.

Can You Overdose on Adderall?

Yes, there is a risk of overdose on prescription medications like Adderall. When taken in large doses, Adderall can cause paranoia, agitation, and hallucinations. It can also increase blood pressure and heart rate, leading to a heart attack or stroke.

What to Do in An Emergency?

If you suspect someone close to you is overdosing on Adderall, call 911 immediately.

Please call 911 right away to get help and advice for a person who is overdosing.

What Are the Treatment Options for an Adderall Overdose?

There is no specific antidote for amphetamine toxicity; however, activated charcoal may be used as an emergency department treatment if the patient ingested the drug within the past hour. Activated charcoal works by binding to the amphetamines and preventing them from being absorbed into the bloodstream.

Patients who have ingested amphetamines require supportive care in a hospital setting. The priority is maintaining the patient’s airway, breathing, and circulation. Doctors can control agitation and seizures with benzodiazepines, phenothiazines, pentobarbital, and propofol. A beta-blocker such as propranolol may be used to manage cardiac tachyarrhythmias.

Is an Adderall Overdose Dangerous?

Yes, an Adderall overdose is dangerous. In extreme cases, an Adderall overdose can be fatal.

How Much Adderall Does It Take To Overdose?

The lethal dose of amphetamines in the adult population is 20-25 mg/kg, although the dose-response varies between patients. Chronic abusers of amphetamines may develop tolerance to high doses of up to 15,000 mg/day without experiencing lethal results. However, even at lower doses, amphetamines can be extremely dangerous and lead to serious health problems, including heart attacks, strokes, and psychosis.

What Are the Signs and Symptoms of an Adderall Overdose?

Symptoms of Adderall overdose may include the following:

  • Agitation
  • Confusion
  • Aggression
  • Panic attacks
  • Hallucinations
  • Rapid breathing
  • Tremors, shaking, or seizures
  • Fever
  • Dark red or cola-colored urine
  • Muscle weakness
  • Fatigue
  • Mental health issues such as depression
  • Rapid or irregular heartbeat
  • Fainting or dizziness
  • Blurred vision
  • Vomiting, upset stomach, or diarrhea
  • Coma (loss of consciousness)

Other Adderall Side Effect Complications?

On top of the immediate side effects of taking Adderall, long-term complications can arise from continued drug abuse. One of the most common is addiction. Like many other stimulants, Adderall produces a sense of euphoria and increased energy, which can be addictive.

Once someone becomes addicted to stimulants, they may experience withdrawal symptoms like fatigue, depression, and anxiety when they try to stop taking them. In addition, Adderall abuse can lead to heart problems, gastrointestinal issues, and sleep disorders. 

Zinnia Healing offers comprehensive inpatient and outpatient treatment programs for Adderall substance abuse. With proper treatment, most people who have experienced Adderall misuse can recover and avoid lasting damage. For support, call our helpline 24/7 at (855) 430-9439.

What Increases The Risk of an Adderall Overdose?

One of the most tragic consequences of the widespread use of Adderall is the number of accidental overdoses. Although the drug is considered relatively safe when used as prescribed, it is also very easy to accidentally take too much.

So what are the risk factors for an Adderall overdose?

Taking more than the recommended dose can be dangerous.

Crushing or snorting Adderall can increase its potency and lead to an overdose.

Mixing Adderall with other drugs or alcohol can also increase the risk.

Why Does an Adderall Overdose Occur?

An Adderall overdose occurs when someone takes too much of the medication. Adderall works by increasing the levels of certain neurotransmitters in the brain, which helps to improve focus and attention. However, taking too much Adderall can cause the levels of these neurotransmitters to become too high, leading to a host of potential side effects.

Prescribed doses of Adderall also carry a risk of serious cardiovascular side effects, including sudden death. This risk is greatest in children and adolescents, particularly those with heart defects or other serious cardiac conditions. In adults, it may also cause sudden death, heart attack, or stroke, particularly amongst adults with cardiovascular problems. As a result, it is essential that patients taking dextroamphetamine or amphetamine be closely monitored by a healthcare provider. 

How to Tell Someone Is on Adderall?

When it comes to Adderall, there are a few telltale signs that someone is on the drug. For one, they may be excessively talkative or have difficulty sitting still. They may also exhibit unusual energy and focus levels and be overly enthusiastic about completing tasks. Additionally, Adderall can cause users to become irritable or anxious, and they may have trouble sleeping.

Why Would Someone Take Adderall?

Adderall increases alertness, focus, and energy. Therefore, many college students use it as a study aid, such as before exams. It can also be used recreationally as a party drug or by people who want to stay awake for long periods or lose weight

How to Help Someone With an Adderall Use Disorder?

If you suspect that someone you know has an Adderall substance use disorder, there are some things you can do to help.

  1. Try to have a conversation with the person. They may be reluctant to talk about their drug use, but it’s essential to let them know you’re there for them.
  2. You can also offer to help them find treatment. Many resources are available, and a professional can help them develop a plan to stop using Adderall and avoid relapse.
  3. Be supportive and understanding.

The addiction recovery process can be long and challenging, but it is worth taking. Zinnia Healing offers support and compassion to those struggling with Adderall addiction. Our addiction treatment centers provide a safe and nurturing environment where clients can begin the process of healing. The goal of treatment is to help you or your loved one develop the skills needed to lead a healthy and sober life. To get started, call our helpline 24/7 at (855) 430-9439.